Texas, 2004

Flash Flooding in Texas, June 29, 2004

June 29, 2004 · NWS EWX · 9 events in 9 counties and zones

9 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 29, 8:30 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 29, 8:30 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
930 AM CDT TUE JUN 29 2004

.UPDATE DISCUSSION...
A FLASH FLOOD WATCH IS CURRENTLY IN PLACE FOR ALL OF SOUTH CENTRAL
TEXAS AND THE HILL COUNTRY UNTIL 4PM WEDNESDAY. WE DONT SEE THIS
CHANGING AT THIS TIME.

THE COUNTY WARNING FORECAST AREA...(CWFA)...CONTINUES TO BE UNDER
THE INFLUENCE OF SEVERAL FEATURES. ONE BEING THE LOW LEVEL INFLOW OFF
THE GULF AND THE RIDGE PARKED TO THE EAST. THE SECOND BEING THE UPPER
LEVEL MOISTURE INFLOW FROM THE PACIFIC/BAJA REGION AS SEEN BY WV/IR
SATELLITE LOOPS. A WEAK RIDGE IS LOCATED TO THE NORTHWEST AND THE
SOUTHERN AND CENTRAL PLAINS ARE DOMINATED BY WEAK TROFING. MOISTURE
CONTINUES TO BE ADVECTION INTO THE REGION AND WILL CONTINUE UNTIL
THE EASTERN GULF RIDGE REINFORCES THE SOUTHERN PLAINS AS FORECASTED
TO DO SO THIS WEEKEND.

MODEL GUIDANCE CONTINUES TO SHOW A VERY WET CONDITIONS FOR THE CWFA
THROUGH LATE WEDNESDAY. THE ONLY DIFFERENCES HAVE BEEN THE AMOUNT OF
RAIN FORECASTED TO FALL. BUT ALL THE MODELS AGREE WITH THE ONGOING
RAIN EVENT ENDING BY THIS WEEKEND.

THE 4AM FORECAST PACKAGE HAS EVERYTHING HANDLED OK.
WILL MAKE A FEW MINOR ADJUSTMENTS TO BRING THE GRIDS AND FORECAST
MORE INLINE WITH THE CHANGING WEATHER TRENDS.

&&

.PREV DISCUSSION...
S TX REMAINS SETUP FOR ADDITIONAL HEAVY RAINFALL FOR THE NEXT
36-48 HOURS WITH THE POSSIBILITY OF LESSENING RAIN CHCS FROM THE
WEST BY LATE WEDNESDAY OR THURSDAY. S TX CONTS TO BE ON THE NW
PERIPHERY OF A RIDGE OVER THE GLFMEX...KEEPING A MID LEVEL TAP OF
TROPICAL MOISTURE ACROSS S TX FROM MEXICO.  S/W ENERGY IS BEING
EJECTED ACRS NRN MEXICO INTO SOUTHWEST TX AROUND THE BASE OF AN UPR
TROF OVR CA/BAJA. SEE NO REASON NOT TO EXTEND THE CURRENT FLOOD WATCH
THRU WED AFTN FOR THE ENTIRE CWA GIVEN THIS SCENARIO.

CURRENT GFS/ECMWF MODEL TRENDS INDICATE THE GULF RDG TO BUILD
WESTWARD WITH TIME AND PUSHING THE MONSOON WEST TO THE SW CONUS.
THE GFS IS A BIT FASTER/STRONGER IN BUILDING THE RDG INTO THE SRN
ROCKIES THAN THE ECMWF SO HAVE KEPT CHC POPS INTO THU...HOWEVER BY
THE 4TH OF JULY WEEKEND INTO EARLY NEXT WEEK...EITHER MODEL SHOWS A
MUCH DRIER WX PATTERN...EXCEPT FOR THE POSSIBILITY OF NWLY FLOW MCSS
SKIRTING THE NERN CWA.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
FOR ALL OF SOUTH CENTRAL TEXAS UNTIL 4PM WEDNESDAY.

&&
Hazardous weather outlook, Jun 29, 5:00 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 AM CDT TUE JUN 29 2004

TXZ171>173-183>194-202>209-217>225-228-301100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
600 AM CDT TUE JUN 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A FLASH FLOOD WATCH FOR ALL OF SOUTH CENTRAL TEXAS AND THE HILL
COUNTY HAS BEEN EXTENDED THROUGH WEDNESDAY AFTERNOON.  A VERY MOIST
AND UNSTABLE AIRMASS REMAINS IN PLACE. A SERIES OF UPPER LEVEL
DISTURBANCES WILL CONTINUE TO GENERATE SHOWERS AND THUNDERSTORMS
TODAY AND TONIGHT...GRADUALLY SPREADING FROM WEST TO EAST ACROSS
SOUTH CENTRAL TEXAS. HEAVY RAINFALL MAY CAUSE FLOODING. ADDITIONAL
RAINFALL AMOUNTS WILL AVERAGE 1 TO 3 INCHES ARE LIKELY WITH ISOLATED
AMOUNTS OF UP TO 6 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE FLASH FLOOD WATCH WILL EXTEND THROUGH WEDNESDAY AFTERNOON.
SHOWERS AND THUNDERSTORMS WILL CONTINUE. HEAVY RAINFALL MAY CAUSE
FLOODING WEDNESDAY. THE WEATHER PATTERN IS EXPECTED TO CHANGE
THURSDAY LEADING TO LOWER CHANCES OF RAINS FRIDAY INTO THE FOURTH OF
JULY WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jun 29, 5:01 AM CST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
601 AM CDT TUE JUN 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 AM     FLASH FLOOD      VANDERPOOL              29.74N 99.55W
06/29/2004                   BANDERA            TX   LAW ENFORCEMENT

            TWO FEET OF WATER OVER THE ROAD ON HIGHWAY 187.

&&

DC
Local storm report, Jun 29, 6:21 AM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
721 AM CDT TUE JUN 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0606 AM     FLASH FLOOD      GARNER STATE PARK       29.57N 99.74W
06/29/2004                   UVALDE             TX   LAW ENFORCEMENT

            12 FEET OF WATER IN GARNER STATE PARK.

&&

DC
Local storm report, Jun 29, 7:26 AM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
826 AM CDT TUE JUN 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0746 AM     FLASH FLOOD      3 NW MEDINA             29.83N 99.29W
06/29/2004                   BANDERA            TX   LAW ENFORCEMENT

            HIGHWAY 2107 NORTHWEST OF HIGHWAY 16 CLOSED.

&&

DC
Local storm report, Jun 29, 8:40 AM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
940 AM CDT TUE JUN 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD      LEAKEY                  29.72N 99.76W
06/29/2004                   REAL               TX   DEPT OF HIGHWAYS

            HIGHWAYS 335,336,337,55,1120,2631 CLOSED.

0855 AM     FLASH FLOOD      UVALDE                  29.22N 99.78W
06/29/2004                   UVALDE             TX   LAW ENFORCEMENT

            SEVERAL WATER RESCUES OF PEOPLE IN TREES.

&&

VL/DC

The radar

The Austin/San Antonio radar (KEWX), 59 km away, was scanning. The volume nearest the first event began at 16:57 UTC.

Open the radar archive at this moment

Event by event

9 flash flood. Local standard time, as filed.

Flash Flood, Wilson

When
June 29, 11:00 AM CST to 8:00 PM CST
Where
Wilson County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.174, -98.087 (the zone’s center; the record gives no point)

Thunderstorms in central Wilson County drifted slowly northward, producing general 1 to 2 inch rain amounts as they moved. 4 inch totals were received between Floresville and the Bexar County line. FM539, FM536 and FM1303 were closed due to flash flooding through the afternoon and evening.

Flash Flood, Zavala

When
June 29, 11:00 AM CST to 3:00 PM CST
Where
Zavala County, Southeast Portion
Reported by
LAW ENFORCEMENT
Coordinates
28.866, -99.761 (the zone’s center; the record gives no point)

Slow-moving showers and thunderstorms developed in southeast Zavala County in the morning and produced between 1 and 2 inches of rainfall, with indications of up to 4 inches in isolated spots. Flash flooding closed FM1867 through much of the afternoon.

Flash Flood, Burnet

When
June 29, 11:30 AM CST to 5:00 PM CST
Where
Burnet County, South Portion
Reported by
LAW ENFORCEMENT
Coordinates
30.788, -98.182 (the zone’s center; the record gives no point)

Thunderstorms along and south of SH29 produced general 1 to 2 inch rainfall over southern Burnet County, with isolated totals to 4 inches. Flash flooding closed numerous roads between Burnet and Marble Falls.

Flash Flood, Gillespie

When
June 29, 11:30 AM CST to 5:00 PM CST
Where
Gillespie County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
30.318, -98.946 (the zone’s center; the record gives no point)

Slow-moving thunderstorms brought 1 to 2 inch rainfall to most of Gillespie County during the morning hours. Highest rainfall was between 3 and 4 inches southwest of Fredericksburg along US87. Flash flooding closed numerous roads through the afternoon

Flash Flood, Llano

When
June 29, 12:00 PM CST to 5:00 PM CST
Where
Llano County, Northwest Portion
Reported by
LAW ENFORCEMENT
Coordinates
30.706, -98.684 (the zone’s center; the record gives no point)

Thunderstorms between Castell, Llano and Valley Spring produced general 1 to 2 inch totals through the morning period, with as much as 3 inches near Castell. Flash flooding was reported along FM152 between Castell and Llano, and in the Valley Spring area, through much of the afternoon

Flash Flood, Lee

When
June 29, 1:00 PM CST to 9:00 PM CST
Where
Lee County, South Portion
Reported by
LAW ENFORCEMENT
Coordinates
30.311, -96.966 (the zone’s center; the record gives no point)

A general rain of 1 inch fell over Lee County in the early afternoon, with isolated totals to 2 inches between Giddings and the town of Serbin seven miles southwest of Giddings. Flash flooding closed sections of US77 and FM141.

Flash Flood, Frio

When
June 29, 1:00 PM CST to 4:30 PM CST
Where
Frio County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
28.868, -99.108 (the zone’s center; the record gives no point)

Storms through the early afternoon produced between 1 and 2 inches of rain over southwest Frio County, with isolated pockets of 3 inch totals from Divot to the Zavala County line. FM117 and FM1581 were closed due to flash flooding

Flash Flood, Karnes

When
June 29, 1:30 PM CST to 4:00 PM CST
Where
Karnes County, West Portion
Reported by
LAW ENFORCEMENT
Coordinates
28.906, -97.859 (the zone’s center; the record gives no point)

Thunderstorms dropped heavy rain from noon through early afternoon over western Karnes County, generally west of US181. Maximum rain amounts were near 3 inches in the area from Karnes City to Coy City to Hobson. Flash flooding closed sections of FM81 and FM99.

Flash Flood, Lavaca

When
June 29, 1:30 PM CST to 4:00 PM CST
Where
Lavaca County, East Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.384, -96.930 (the zone’s center; the record gives no point)

Between 1 and 3 inches of rain from near noon into early afternoon over Lavaca County east of US77 closed numerous rural roads including FM530 due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409976, 5409977, 5409978, 5409979, 5409980, 5409981, 5410054, 5410055, 5410056.